Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 85, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 15, 2004, 2:43 PM EDT for Liberty County, Long County, Georgia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2004, 2:43 PM EDT (18:43 UTC)
- Expired
- Jul 15, 2004, 3:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Liberty County, GA, Long County, GA
The radar
The Charleston,SC radar (KCLX), 111 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2953 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 151843 SVRCHS GAC179-183-151945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 243 PM EDT THU JUL 15 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LONG COUNTY IN SOUTHEAST GEORGIA... LIBERTY COUNTY IN SOUTHEAST GEORGIA... * UNTIL 345 PM EDT * AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS ALONG A LINE EXTENDING FROM 5 MILES EAST OF MCINTOSH TO 14 MILES WEST OF LUDOWICI...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF HINESVILLE TO 11 MILES NORTHWEST OF JESUP...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... MCINTOSH... ALLENHURST... WALTHOURVILLE... LUDOWICI... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3184 8143 3175 8217 3168 8175 3179 8131 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:21 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 15, 2:21 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 221 PM EDT THU JUL 15 2004 .SHORT TERM /TODAY AND TONIGHT/...DANGEROUSLY HOT CONDITIONS IMPACTED MUCH OF SRN SC AND SE GA YDA AFTN WITH HIGHS TOPPING OUT AT 100 DEGREES WELL INLAND TO THE LWR-MID 90S ALONG THE BEACHES. THE HEAT ADVISORY ISSUED YDA MRNG APPEARS TO HAVE VERIFIED NICELY WITH MAX HEAT INDEX VALUES RANGING FROM 104-115 DEGREES. EVEN COASTAL COMMUNITIES GOT INTO THE HEAT WITH HILTON HEAD...DOWNTOWN CHARLESTON AND TYBEE ISLAND ALL REPORTING HIGHS OF 95...96 AND 98 DEGS RESPECTIVELY. A WEAK COLD FRONT MOVING THROUGH THE NC PIEDMONT AND SC UPSTATE EARLY THIS MRNG WILL DRIFT SE ACROSS THE CWFA THIS AFTN AS WEAK IMPULSES ROUND THE BASE OF THE MEAN LONG WAVE TROF. THE ATMOS AHEAD OF THE FNT WILL REMAIN MODERATELY UNSTABLE WITH SBCAPES 2000-2500 J/KG...LI/S OF -3 TO -5C AND SHOWALTERS OF -1 TO -3C. THE MAIN QUESTION IS WHETHER THE CAPPING INVERSION INDUCED BY THE FAST WLY FLOW ALOFT WL PRECLUDE CONVECTIVE INITIATION SIMILAR TO YDA. LOW- LEVEL M-CON FIELDS ALONG THE FNT ARE PROGGED TO BE A BIT STRONGER THAN WHAT WAS ALONG THE PIEDMONT TROF YDA AFTN SO THIS COUPLED WITH LWR CONVECTIVE TEMPS SUGGEST THE CHANCES OF THE CAP MIXING OUT ARE IMPROVED. WL GO WITH A 20-40 POP REGIME FOR LTE THIS AFTN AND EVNG AS A RESULT WITH THE HIGHEST POPS BEING CONFINED TO AREAS ALONG THE ALTAMAHA RIVER. AN ISOLD SVR TSTM IS CERTAINLY PSBL GIVEN THE THERMODYNAMIC SETUP. HIGH WBZ AND RATHER LARGE DCAPES SUGGEST MARGINALLY SVR WND GUSTS WL BE THE MAIN THREAT. FRONTAL COMPRESSION WILL ALLOW TEMPS TO SOAR INTO THE 90S AGAIN THIS AFTN BUT SHOULD BE SEVERAL DEGS COOLER THAN YDA. HEAT INDEX VALUES MAY BRIEFLY TOUCH 105 IN THE GA ZONES BUT THE DURATION SHOULD BE SHORT ENOUGH SUCH THAT ANOTHER HEAT ADVISORY IS NOT NEEDED. && .LONG TERM /THU NIGHT THROUGH WED/...FRONTAL BOUNDARY WILL UNDERGO FRONTOLYSIS LATE TNGT AND FRI BEFORE LIFTING BACK TO THE N IN RESPONSE TO ANOTHER STORM SYSTEM DVLPG OVER THE OH VALLEY. 15/00Z RUN OF THE GFS SHOWS SFC LOW PRES MOVING ACROSS NC ON SUN AS SHORTWAVE ENERGY DIVES S OUT OF SRN CANADA BRINGING A SLUG OF DECENT QPF ACROSS THE CAROLINAS. THE ETA IS MUCH WEAKER AND SHOWS A LESS CONSOLIDATE SFC LOW WHICH RESULTS LESS QPF. SINCE WE ARE NOT CONFIDENT ON THE STRENGTH OR PLACEMENT OF THIS SYSTEM AND HPC PROGS ARE MUCH FARTHER N WITH THE LOW PLACEMENT AM HESITANT TO GO ANY HIGHER THAN 30 POPS ATTM. LONGWAVE TROF WL REMAIN ANCHORED ACROSS THE ERN CONUS FOR MUCH OF THE FCST PERIOD. TEMPS AND POPS WL REMAIN NEAR CLIMO AS A RESULT. && .MARINE...LLJ SETTING UP AS EXPECTED JUST N OF THE WATERS ALLOWING DECENT WIND SURGE TO TAKE PLACE THRU THE OVRNGT HRS. BUOYS 41004 AND 41013 SHOWING SUSTAINED WINDS OF 15-20KT WITH GUSTS 15-25KT. THIS SHOULD RELAX BY DAYBREAK AS INLAND TROF MAKES FURTHER PROGRESS EWD OVER THE WATERS AND EXPANDS. SPEEDS SETTLE DOWN A BIT BY TMRW AFTN...THEN REMAIN AOB 15KT THRU SAT MRNG. SWLY FLOW PREVAILS THRU LATE TNGT AHEAD OF SFC FNTL BNDRY THAT SHOULD MAKE IT TO NRN PARTS OF THE WATERS BEFORE LIFTING N BY TMRW NGT. WINDS VEER TO W-NW FRI MRNG THEN BACK TO SWLY FRI NGT. SPEEDS PICK UP AGAIN SAT NGT INTO SUN AS DECENT PRES DEVELOPS BETWEEN ANOTHER SFC LOW PRES AREA INLAND AND THE WRN ATLC HIGH...THEN SETTLE BACK DOWN FOR THE START OF NEXT WEEK. OVERALL...WAVES TO REMAIN AOB 4FT ACROSS ALL WATERS. NO HEADLINES. && .AVIATION...GENERALLY VFR CONDS WITH SWLY WINDS TO PREVAIL AT BOTH TERMINALS FROM 15/06Z TO 16/06Z. AT SAV...HAVE STARTED CB MENTION AT 15/14Z THEN STARTED IT AT CHS 2 HRS LATER. WENT WITH A TEMPO OF 15/16Z-20Z FOR 4SM TSRA AT CHS AS ALL TIME HEIGHTS WERE RATHER CONSISTENT WITH STRONG LIFT AND MOISTURE IN THE LOW-MID LVLS...THEN ALSO INCLUDED PROB30 FOR TSRA 16/03-06Z AS INDICATIONS AGAIN WERE FOR GOOD LIFT AND MOISTURE CONVG BUT TIMING COULD BE AFTER 16/06Z. HELD OFF ANY TEMPO TSRA GROUPS AT SAV AS ONLY EVIDENT TIME WAS ON THE ETA/META FROM 15/14-16Z. GIVEN LACK OF ACTIVITY CURRENTLY AND IT BEING WITHIN THE FIRST 9 HOURS...CONFIDENCE WAS LOW SO OPTED TO LEAVE IT OUT. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && ST/JPC
Hazardous weather outlook, Jul 15, 9:30 AM EDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 930 AM EDT THU JUL 15 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-161100- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 930 AM EDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH OF A LINE FROM SMOAKS TO COTTAGEVILLE TO CHARLESTON TO AWENDAW TODAY AHEAD OF A WEAK FRONTAL BOUNDARY. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS TO 40 MPH...PRODUCE SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS IS POSSIBLE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .HEAT...HEAT INDEX VALUES MAY APPROACH 100 TO 105 DEGREES THIS AFTERNOON ACROSS SOUTHEAST GEORGIA FOR A FEW HOURS THIS AFTERNOON. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 15, 12:36 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1236 PM EDT THU JUL 15 2004 GAZ141-151700- COASTAL MCINTOSH- 1236 PM EDT THU JUL 15 2004 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 100 PM EDT... AT 1236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF DARIEN...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND RIDGEVILLE...MERIDIAN...DARIEN...CARNIGAN...ASHINTILLY... VALONA...SAPELO ISLAND AND RACCOON BLUFF THROUGH 100 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Special weather statement, Jul 15, 1:26 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 126 PM EDT THU JUL 15 2004 GAZ117-119-138>141-151815- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH- 126 PM EDT THU JUL 15 2004 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY...BRYAN COUNTY... CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 215 PM EDT... AT 126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SOUTH NEWPORT...OR ABOUT 18 MILES SOUTHEAST OF HINESVILLE...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SOUTH NEWPORT... RICEBORO...RETREAT...LECOUNT...JONES...SHELLMAN BLUFF...SEABROOK... SUNBURY...HALFMOON LANDING AND OSSABAW ISLAND THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jul 15, 2:10 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 210 PM EDT THU JUL 15 2004 GAZ119-151830- COASTAL CHATHAM- 210 PM EDT THU JUL 15 2004 ...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 230 PM EDT... AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER TYBEE ISLAND...OR ABOUT 15 MILES SOUTHEAST OF SAVANNAH...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TYBEE ISLAND...SAVANNAH BEACH AND FORT SCREVEN THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jul 15, 2:27 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 227 PM EDT THU JUL 15 2004 GAZ137-138-151915- INLAND LIBERTY-LONG- 227 PM EDT THU JUL 15 2004 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND LIBERTY COUNTY THROUGH 315 PM EDT... AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 3 MILES SOUTHWEST OF GUM BRANCH...OR ABOUT 8 MILES NORTH OF LUDOWICI...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND AROUND WEFANIE...GUM BRANCH...ELIM...CREEK ISLAND...MILL CREEK... WILDWOOD...HINESVILLE...WALTHOURVILLE...LIVE OAK AND FLEMINGTON THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Special weather statement, Jul 15, 2:27 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 227 PM EDT THU JUL 15 2004 GAZ137-138-151915- INLAND LIBERTY-LONG- 227 PM EDT THU JUL 15 2004 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND LIBERTY COUNTY THROUGH 315 PM EDT... AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF GUM BRANCH...OR ABOUT 8 MILES NORTH OF LUDOWICI...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND AROUND WEFANIE...GUM BRANCH...ELIM...CREEK ISLAND...MILL CREEK...WILDWOOD...HINESVILLE...WALTHOURVILLE...LIVE OAK AND FLEMINGTON THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:34 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, McIntosh | 26 min |
| Jul 15, 3:46 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Liberty | 44 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.